This guide explains how to give an emergency injection of glucagon to treat very low blood sugar.
Why do I need an emergency kit?
Very low blood sugar is a dangerous symptom of diabetes. It requires immediate treatment. An emergency kit is your safeguard. Family members or friends should know what to do if you lose consciousness. They should practice the steps in giving glucagon.
Look at the expiration date when you buy the kit. Write it on your calendar so that you can replace it when it is out of date.
What is glucagon?
Glucagon is a hormone produced by the pancreas. It raises blood sugar by causing the liver to release stored sugar. It is used only in an emergency to bring the blood sugar quickly back to normal.
How would I or my family know that I need glucagon?
You would need glucagon if your blood sugar level is less than 40mg/dl. and you are:
- unable to safely eat or drink due to confusion or disorientation
- having convulsions (seizures)
If possible, someone will need to check your blood glucose level to make sure it is low.
Note: The patient may be unconscious due to a high blood sugar. In such a case, the patient will not respond to the glucagon and needs immediate medical attention.
What is in the glucagon kit?
The glucagon kit comes with a vial and syringe. The vial has the dry glucagon medicine in it. The syringe comes filled with the diluting solution. The kit can be stored at room temperature. Once you mix the glucagon and solution, it should be used immediately.
To give a glucagon injection:
- Flip up the cap of the glass vial containing the dry powder. (Figure 1)
- Remove the cap from the syringe.
- Insert the needle into the rubber stopper on the top of the vial.
- Inject all the fluid in the syringe into the glucagon vial. (Figure 2)
- Without removing the needle from the vial, gently shake or roll to mix it. Do this until all the powder is is completely dissolved. (Figure 3)
- The solution should be clear and colorless.
- Draw up the medicine:
- Pull the plunger back to draw the medicine back into the syringe. Be sure to draw all of the medicine in the vial back into the syringe. (Figure 4)
- Use the medicine immediately.
- Inject the glucagon:
- Clean the injection site with an alcohol swab. The injection site can be in the thigh or buttock. (If you do not have an alcohol swab, omit that step.)
- Inject the medicine at 90° angle. (Figure 5)
- After injecting:
- Glucagon can cause vomiting. Turn the patient to the side to prevent choking.
- Call 911.
- Check the patient's blood sugar. It should rise to at least 70mg/dl. Let the emergency medical personnel know the blood sugar result when they arrive. Once the patient is awake and able to drink, give him or her sips of fruit juice or regular soda. This will help restore the liver glycogen and prevent secondary hypoglycemia.
An unconscious patient will usually wake up within 15 minutes after the injection.
- Severe adverse reactions are very rare.
- Nausea and vomiting may occur.
Keep this card to help you remember the steps to give the injection.